What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Apr 13, 1:14 PM PST, 4 hours 16 minutes earlier.
Area forecast discussion, Apr 13, 1:14 PM PST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Reno NV
214 PM PDT Wed Apr 13 2022
.SYNOPSIS...
The pattern we all probably wanted back in January is here with
multiple storm systems moving through the region over the next 1-2
weeks. Several periods of mountain snow and travel disruptions along
with strong winds are likely. Temperatures will be warmer than they
have been, but will generally be near to below normal.
&&
.DISCUSSION...
An active jet across the Pacific will continue to bring generally
cooler and wetter conditions to the region this week into next week.
This series of storms brings the most active pattern the region has
seen in months. Are you like us and asking where was this in
January? We can certainly use the precipitation, but it will be
mixed with periods of strong winds, which we could definitely live
without.
...Today through Thursday...
Our next system arrives this evening as a warm front advances across
the region. This will spread snow into the Sierra and portions of
northeast CA (Lassen Park and Hwy 36/44 southward to the Tahoe
Basin) and far northern Washoe County, near the Oregon border,
overnight into Thursday. The system will also bring milder
conditions to the region than we have seen the past couple of days.
However, temperatures will remain below normal and all the
precipitation should fall as snow in the mountains until snow levels
finally rise during the day Thursday to near 6000 feet.
Probabilistic guidance has dramatically increased liquid and snow
amounts tonight into Thursday. Liquid totals for the Sierra from
Alpine County north are now approaching 1-2" with a 60-80% chance
for 18+" of snow along the northern Sierra crest. For the Tahoe
Basin, the NBM is now indicating a 50% chance to exceed 6" of snow
on the western side, but only a 30% chance for 4" on the eastern
side. Travel is likely to be rough at times for area passes--be
prepared for delays and winter travel conditions. We are issuing a
Winter Weather Advisory for northeast CA and the greater Tahoe
area to account for the snow. Farther south into Mono Counties,
chances for precipitation rapidly fall off, with a 10% chance for
up to 1" of snow.
The trajectory of this system is not favorable for spillover and the
sharp rain/snow shadow will bring gusty winds to the lee side of the
Sierra on Thursday. Luckily, winds are not looking nearly as strong
as what we experienced on Monday, but gusts of 30-40 mph are on the
table, with stronger gusts in wind-prone locations not out of the
question. This could bring the usual travel difficulties for high
profile vehicles, rough air for aviators, and choppy conditions for
area lakes.
...Friday into Saturday...
Rain and snow showers along with breezy winds will linger into
Friday, but coverage will be spottier and winds lighter. The next
system arrives right on it's heels Friday night into Saturday. Winds
have been trending stronger for this system and latest NBM guidance
is indicating a 50-70% chance for potentially damaging wind gusts
(60+ mph) along the Eastern Sierra, including the US-395/I-580
corridor from Reno south into Mono County. The strongest winds may
actually occur in the pre-dawn hours through mid-morning Saturday
as 700 mb winds peak around 50-55 kts and cross sections and
model soundings are indicating some downslope enhancement. The one
limiting factor for stronger winds is the precipitation, which
could dampen the wind activity at times. Therefore, this does not
look as strong as the event this past Monday, but we will issue a
Wind Advisory for the east side of the Sierra from Reno south
through Mono County to account for the winds.
The system will also bring another round of rain and snow to the
region, the highest totals once again favoring the Sierra and
northeast CA into far northern Nevada. The one difference is there
is better forcing from a cold front Saturday to help bring a
short period of spillover into western NV. Even with this, the
quick transient time will limit totals. There is a 60% chance for
seeing up to 0.10+" of liquid into far western NV, with chances
dropping off to 15% near and east of US-95/south of I-80. Liquid
totals in the Sierra have an 85% chance for at least a half inch,
with a 60% chance to exceed 1" from Alpine Co north. This will
largely fall as wet snow in the higher elevations, with primarily
rain or a rain/snow mix into the Tahoe Basin. Mono County should
at least catch some of the action this time around with a 30-60%
chance of 0.25+" into the higher terrain and a 20-30% chance east
of US-395. Once again, anticipate pass level travel impacts,
especially Friday night into Saturday morning. We may even hear a
few rumbles of thunder on Saturday as well.
...Easter Sunday and Beyond...
Warmer and drier conditions for Easter Sunday into Monday, but
additional storms look possible Monday night into Tuesday, and again
the end of next week into the following weekend. Stay tuned! -Dawn
&&
.AVIATION...
A rather active weather pattern on tap with several periods of
strong winds, wind shear, and mountain wave activity; along with
rain and mountain snow. There will be multiple periods where the
mountains may be obscured.
The first storm moves in tonight into Thursday. Most snow will be
contained to Sierra terminals, including KTRK and KTVL where several
inches of accumulation will be possible. Heavy snow may fall along
the Sierra crest. The winds are the greater concern, with
terminals seeing gusts of 25-35 kts on Thursday.
The next system arrives Friday night into Saturday with the
strongest winds looking likely from the pre-dawn into mid-morning
hours Saturday. Gusts may exceed 40 kts for terminal sites with
FL100 winds sustained at 50-55 kts. This system will bring a
rain/snow mix to Sierra terminals, with light rain into western
Nevada terminals.
After a brief break Sunday into Monday, another storms moves in
Monday night into Tuesday. -Dawn
&&
.REV Watches/Warnings/Advisories...
NV...Wind Advisory from 2 AM to 2 PM PDT Saturday NVZ003.
Winter Weather Advisory from 11 PM this evening to 11 PM PDT
Thursday NVZ002.
Lake Wind Advisory from 8 AM to 10 PM PDT Thursday for Pyramid
Lake in NVZ004.
CA...Winter Weather Advisory from 11 PM this evening to 11 PM PDT
Thursday above 5500 feet in CAZ071.
Wind Advisory from 2 AM to 2 PM PDT Saturday CAZ073.
Winter Weather Advisory from 11 PM this evening to 11 PM PDT
Thursday CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Apr 13, 1:23 PM PST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service RENO NV
223 PM PDT Wed Apr 13 2022
CAZ070>073-NVZ001>005-142300-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
223 PM PDT Wed Apr 13 2022
...MORE RAIN, SNOW, AND WIND ON THE WAY...
* MID WEEK STORM: The next storm will begin to impact the Sierra
tonight into Thursday. Travel impacts are likely for the
Thursday morning commute, especially in the Sierra and northeast
California. There may be a few light showers that make it
across the Sierra, but overall western Nevada and the eastern
Sierra will be dealing with another bout of winds. The
probability of damaging winds is less than 20%, but wind gusts
will be strong enough along and north of I-80 to disrupt high-
profile vehicle travel and outdoor recreation.
* EASTER WEEKEND: We will be keeping an eye on another storm for
Friday night into Saturday. This one brings a better chance for
rain and snow spreading farther into western Nevada, although
snow levels may be higher. Another round of stronger winds is
also probable with this storm. Even with the storm potential for
Saturday, simulations are favoring a dry Easter Sunday with
temperatures warming to near mid-April averages.
* MORE STORMS: At this point additional storms are looking likely
Monday night into Tuesday and again the end of next week. Stay
tuned, especially if you have travel plans!
http://weather.gov/reno